Q. Will taking antiemetics for food poisoning manAge the condition?

Answered by
Dr. Divakara P
and medically reviewed by Dr. Divya Banu M
This is a premium question & answer published on Dec 14, 2019

Hi doctor,

I am aware that vomiting is the body's normal response to certain illnesses but here is the thing. I have emetophobia, which is a phobia of vomiting. This is not just "oh, yeah no one likes to throw up". This is a debilitating fear that effects a person's everyday life. Pretty much every second of everyday is spent wondering and fearing that I could possibly throw up, even though this is obviously something that happens rarely. If I ever feel sick this results in me shaking uncontrollably, I get that scared.

So, I read online that when one has Norovirus for example, it is the intestines that are infected, and vomiting is just the body's useless response and does not help you get better. I wanted to know if the same goes for food poisoning. Would I be okay if I took antiemetics if I felt sick and knew that I had eaten something bad? What are the consequences of doing this? I know if that ever happens to me I will take them unless it could be deadly or something. I do plan on getting help for my phobia in the future. Until then, I will do this. I have a great deal of self control with the pills and do not take them just because I feel panicky. I have had them for a long time and have yet to take any, and will not unless I know for sure that I am sick. But I want to know this for future reference in case I need them one day. Also I think it is important I mention that I am otherwise healthy adult and have no health issues in the past.

#

Hi,

Welcome to icliniq.com.

First of all I would like to clarify that vomiting is not a useless response of the body. It is body's way of conveying that something wrong is there that needs to be corrected. For example in food poisoning the body vomits so that it throws away all the food that is in the stomach so that the body is free of toxic substance. Also, vomiting can happen in conditions other than gut related like some problem in the brain, eye, liver, pancreas, etc. And sometimes vomiting may be the only sign or clue to detect those problems. So unless the cause for vomiting is diagnosed just suppressing vomit by medication is not right. Like in food poisoning after taking anti-vomiting medicines vomit may stop but not the food poisoning which requires antibiotics.

So, my advise is yes you can take antiemetics when you feel sick but you should also consult a doctor to find out what made you sick. But till you consult a doctor you can take antiemetics, no problem with that. I advise you take tablet Ondansetron 4 mg when you feel nauseous. Also as you said take a psychiatric counselling for your phobia.

Hi doctor,

Thank you for you answer, it was helpful. One thing I want to ask is, let's say I do get food poisoning and take the pills and do not vomit. Will this prevent me from healing unless I go to the doctor and get antibiotics? Or can I wait a day or two to see if I heal on my own, then if I do not and nausea keeps coming, go to the doctor?

#

Hi,

Welcome back to icliniq.com.

See with respect to food poisoning, most of the time it is self-limiting and gets cured by itself. But sometimes it can be very serious. Preventing vomiting will not affect healing process. If you do not have any other significant problems like severe abdominal pain or excessive loose motions or high fever you can take pills and wait a day or two.


Was this answer helpful?

 | 


Related Questions:
I have nausea, black stools, belly pain and gas. What could it be?

.. are suggestive of upper gastrointestinal intestinal bleed. Please stop Meloxicam 15 mg tablet immediately. I suggest you take proton pump inhibitor medication like Omeprazole 40 mg tablet straightaway and take preferably cold water. Please check ...   Read full

Suggest me homeopathy medicines for food poisoning and stomach pain.

Hello Doctor, I am 28 years old man. I have been suffering from random sharp pains in the left side of my chest over the past few months. It is happening when I am driving or walking. Could this be angina?   Read full

Does vomiting sensation after unprotected intercourse mean pregnancy?

Hello Doctor, I am 28 years old man. I have been suffering from random sharp pains in the left side of my chest over the past few months. It is happening when I am driving or walking. Could this be angina?   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Sporting Events During the Pandemic
If you are into any sporting event and plan a trip to an outdoor or indoor stadium, or you are an organizer or an athlet...  Read more»
Can viral fever lead to Parkinson's disease?
Hello doctor,I had a viral fever six years back. I had a very high temperature of 105, bad cough, also hallucinations. I...  Read more»
Parkinson's Disease: Historical Aspects and Current Treatment Approaches
This article discusses the historical aspects of Parkinsonism and, the evidence based approaches currently available for...  Read more»

Ask your health query to a doctor online?

Ask a General Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.